Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 6, 2009, 11:38 PM CST for Pike County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 6, 2009, 11:38 PM CST (05:38 UTC)
- Expired
- Jan 7, 2009, 12:30 AM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 6, 10:51 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 070538
SVRBMX
ALC109-070630-
/O.NEW.KBMX.SV.W.0004.090107T0538Z-090107T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CST TUE JAN 6 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...TROY...GOSHEN...BRUNDIDGE...
* UNTIL 1230 AM CST
* AT 1136 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
ANSLEY TO 6 MILES SOUTHEAST OF GOSHEN...OR ALONG A LINE EXTENDING
FROM 9 MILES SOUTH OF MEADVILLE TO 6 MILES SOUTHEAST OF GOSHEN...
AND MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TROY UNIVERSITY AND TROY BY 1145 PM CST...
LINWOOD...BRUNDIDGE...BANKS AND ANTIOCH BY 1150 PM CST...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3178 8615 3179 8620 3196 8617 3197 8591
3196 8581 3187 8580 3187 8568 3164 8575
3165 8616
TIME...MOT...LOC 0538Z 270DEG 49KT 3194 8606 3164 8604
$$
KSL1 follow-up statement
000
WWUS54 KBMX 070551
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 PM CST TUE JAN 6 2009
ALC109-070630-
/O.CON.KBMX.SV.W.0004.000000T0000Z-090107T0630Z/
PIKE AL-
1151 PM CST TUE JAN 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CST
FOR PIKE COUNTY...
AT 1148 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF TROY MUNICIPAL AIRPORT TO 7 MILES EAST OF
HENDERSON...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF TROY TO
10 MILES SOUTHWEST OF BRUNDIDGE...MOVING EAST AT 55 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MONTICELLO AND BRUNDIDGE MUNICIPAL AIRPORT BY MIDNIGHT CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST WEDNESDAY MORNING
FOR SOUTHEASTERN ALABAMA.
LAT...LON 3179 8608 3194 8609 3197 8591 3196 8581
3187 8580 3187 8568 3164 8575 3165 8610
TIME...MOT...LOC 0551Z 270DEG 49KT 3195 8593 3165 8591
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 6:00 PM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Jan 6, 6:00 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 PM CST TUE JAN 6 2009 .UPDATE...AVIATION DISCUSSION. && .SHORT TERM...TONIGHT SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF CENTRAL ALABAMA THIS AFTERNOON. CURRENTLY...A WARM FRONT IS DRAPED ACROSS NORTHEAST CENTRAL ALABAMA...NORTH OF A LINE FROM GADSDEN TO BIRMINGHAM...TO A SURFACE LOW AND COLD FRONT ACROSS WESTERN ALABAMA. AT THIS TIME...COLD FRONT HAS PUSHED EAST OF A LINE FROM TUSCALOOSA TO MERIDIAN MISSISSIPPI. THIS STORM SYSTEM WILL CONTINUE TO SLOWLY SHIFT EASTWARD TONIGHT...SPREADING SHOWERS AND THUNDERSTORMS EASTWARD AS WELL. AHEAD OF THIS SYSTEM...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN A MOIST AND UNSTABLE ENVIRONMENT. LOCATIONS ACROSS THE SOUTH THIS AFTERNOON WARMED INTO THE MID 70S...AND SCATTERED SHOWERS ARE DEVELOPING ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA. THERE IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG THE FRONT. IF ANY STORMS CAN GET GOING ACROSS THE SOUTHEAST...A FEW OF THOSE COULD ALSO BE STRONG TO SEVERE. SEE BHMHWOBMX FOR FURTHER DETAILS ON THE SEVERE THREAT. 14 .LONG TERM...WEDNESDAY THROUGH MONDAY. LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES. HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY. SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND TO FAVOR THE ECMWF HERE. 88 && .AVIATION...00Z TAF DISCUSSION. A LINE OF SHOWERS WILL IMPACT MGM AND TOI THROUGH 02Z LIKELY RESULTING IN NORTHWESTERLY WIND UP TO 30 KT...AND BRIEF HEAVY RAINFALL. BEHIND THE LINE LIGHT TO MODERATE RAINFALL WILL CONTINUE AT ALL SITES FOR MOST OF THE NIGHT WITH NORTHWESTERLY FLOW LESS THAN 10 KNOTS. CEILINGS WILL RANGE FROM 500 TO 2000 FEET OVERNIGHT. TOMORROW...ONLY LIGHT RAIN WILL LINGER AND CEILINGS WILL GRADUALLY IMPROVE. WINDS WILL INCREASE TO AROUND 10 KNOTS ACROSS ALL OF CENTRAL ALABAMA WITH GUSTS UP TO 20 KNOTS. BY 00Z ALL CEILINGS SHOULD BE ABOVE 6000 FEET. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 51 33 52 32 / 100 50 10 10 0 ANNISTON 49 54 35 54 33 / 100 50 10 10 0 BIRMINGHAM 47 52 38 55 36 / 100 40 10 10 0 TUSCALOOSA 47 54 37 58 35 / 100 30 0 0 0 CALERA 48 53 37 57 36 / 100 40 0 0 0 AUBURN 53 56 38 57 37 / 100 50 0 0 0 MONTGOMERY 54 57 36 61 37 / 100 40 0 0 0 TROY 55 59 39 63 34 / 90 30 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM ALICEVILLE...TO BIRMINGHAM...TO CENTRE. LAKE WIND ADVISORY UNTIL 9PM TONIGHT SOUTH OF A LINE FROM LIVINGSTON...TO CLANTON...TO LAFAYETTE. &&
Hazardous weather outlook, Jan 6, 7:32 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 732 PM CST TUE JAN 6 2009 ALZ011>015-017>050-080135- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 732 PM CST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE OVERNIGHT ACROSS THE SOUTHEAST SECTIONS AS A COLD FRONT MOVES THROUGH THE AREA. WINDS 30 TO 35 MPH WILL BE POSSIBLE. FLOODING WILL CONTINUE ACROSS A LARGE SECTION OF THE NORTH AS RECENT HEAVY RAINS HAVE CAUSED NUMEROUS ROAD CLOSURES AND WATER TO COVER MANY ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DUE TO THE RECENT HEAVY RAINFALL SOME FLOODING IN COUNTIES ACROSS THE NORTH WILL PERSIST INTO WEDNESDAY. IN ADDITION... MINOR FLOODING WILL CONTINUE...MAINLY ALONG THE TOMBIGBEE AND BLACK WARRIOR RIVER BASINS THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TONIGHT AND WEDNESDAY...MAINLY DUE TO FLOODING. KSL
In the hours before
Local storm report, Jan 6, 5:38 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
MBAERLocal storm report, Jan 6, 5:47 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST OXFORD 33.60N 85.83W
01/06/2009 E0.00 MPH CALHOUN AL EMERGENCY MNGR
NUMEROUS LARGE TREES SNAPPED OFF. DAMAGE AT SHELL
STATION. DAMAGE AROUND QUINTARD MALL AND AT HIGH
SCHOOL.SEVERAL EATERIES AND FUEL STATIONS SUSTAINED
SIGNIFICANT ROOF AND STRUCTURAL DAMAGES.
&&
MBAERLocal storm report, Jan 6, 7:00 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST TUE JAN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FLOOD VERNON 33.76N 88.11W
01/06/2009 LAMAR AL EMERGENCY MNGR
38 COUNTY WIDE ROADS AFFECTED BY FLOODING. 10 WASH OUTS.
UPDATED FROM EARLIER ASSESSMENT.
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:56 PM CST | Flash Flood Warning | BMX | Blount, Etowah, St. Clair | 3 hr |
| Jan 6, 7:37 PM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 38 hr |
| Jan 6, 7:55 PM CST | Flash Flood Warning | BMX | Cherokee | 3 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, Shelby, Talladega | 14 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 34 hr |
| Jan 6, 8:06 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Chilton, Coosa, Elmore, Etowah and 3 more | 18 hr |
| Jan 6, 8:13 PM CST | Flash Flood Warning | BMX | Lamar, Marion, Pickens | 3 hr |
| Jan 6, 9:57 PM CST | Areal Flood Advisory | BMX | Blount, Etowah, St. Clair | 8 hr |
| Jan 6, 10:35 PM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Jan 6, 10:48 PM CST | Areal Flood Advisory | BMX | Lamar, Marion, Pickens | 7 hr |
| Jan 7, 12:04 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 56 min |
| Jan 7, 12:29 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 46 min |
| Jan 7, 12:38 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 3 days |
| Jan 7, 4:12 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Jan 7, 6:10 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 31 hr |
| Jan 7, 11:15 AM CST | River Flood Warning | BMX | Chilton, Coosa, Elmore, St. Clair, Shelby, Talladega | 5 days |
| Jan 7, 2:20 PM CST | River Flood Warning | BMX | Calhoun, Cherokee, Coosa, Etowah, St. Clair, Shelby and 1 more | 20 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.